Alert archive / Kentucky / Special Weather Statements in 2013

Special Weather Statement, NWS Charleston, WV

May 16, 2013Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at May 16, 2013, 1:21 PM EDT for Greenup County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 1:21 PM EDT (17:21 UTC)
Expired
May 16, 2013, 1:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

605 
WWUS81 KRLX 161721
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT THU MAY 16 2013

KYZ101-161745-
GREENUP KY-
121 PM EDT THU MAY 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENUP COUNTY...

AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. 

THIS STORM WILL BE NEAR OLDTOWN AROUND 130 PM AND NAPLES AROUND 140
PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3848 8305 3850 8274 3844 8276 3839 8282
      3840 8297 3841 8300 3846 8305

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 16, 11:05 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 16, 11:05 AM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 AM EDT THU MAY 16 2013

.SYNOPSIS...
COLD FRONT STALLS OVER THE AREA TODAY INTO THE WEEKEND. UPPER
LEVEL SHORTWAVE PASSES SOUTH. NEW FRONT APPROACHES NEXT WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
INCREASED THE POPS ACROSS THE NORTH AS CLUSTERS OF SHOWERS/STORMS
ROLL IN FROM THE WEST. WILL REEVALUATE THE FOCUS OF THE CONVECTION
LATER THIS AFTERNOON AND EVENING FOR THE NEXT UPDATE.

PREVIOUS DISCUSSION...
WV IMAGERY AT 04Z SHOWING AREA ESSENTIALLY IN A ZONAL FLOW
REGIME...WITH UPPER LOW PROGRESSING EASTWARD ACROSS SW QUEBEC AND
ANOTHER UPPER LOW SPINNING OVER THE SOUTH CENTRAL PLAINS. AT THE
SFC A LINE OF SHOWERS AND THUNDERSTORMS HAD DEVELOPED FROM ROUGHLY
INDIANAPOLIS TO JUST NORTH OF COLUMBUS...AHEAD OF THE COLD FRONT.
PRIMARY FORECAST CONCERN FOR THIS PERIOD REVOLVES AROUND FRONTAL
POSITION AND SUBSEQUENT RAIN/THUNDER CHANCES.

FIRST...REGARDING CURRENT LINE OF SHOWERS AND THUNDERSTORMS NEAR
NORTHERN CWA BOUNDARY. THIS ACTIVITY IS ALREADY A BIT AHEAD OF THE
ACTUAL COLD FRONT. LINE CONTINUES TO MAKE VERY SLOW PROGRESS
SOUTHWARD WITH ELEMENTS BASICALLY MOVING JUST ABOUT DUE EAST.
SUSPECT THIS TO CONTINUE INTO THE EARLY MORNING HOURS...SKIRTING THE
NORTHERN ZONES WHILE DISSIPATING. DOES HAVE SOME ELEVATED
INSTABILITY TO WORK WITH SO THE LINE MAY CONTINUE UNTIL AROUND THE
12Z-14Z TIME FRAME AS THE FRONT LAGS JUST A BIT BEHIND.

REMAINDER OF TODAY...FRONT STALLS RIGHT ALONG OR JUST NORTH OF THE
AREA. WHILE EARLY MORNING LLVL MOISTURE PUSHES OFF TO THE
EAST...MORE MOISTURE REPOOLS ACROSS NW ZONES. RELAXED CONVERGENT
ZONE HERE FOR A TIME HOWEVER AS FRONTAL ZONE BECOMES A BIT MORE
DIFFUSE OUT THIS WAY. EXPECT PERIODS OF PARTLY CLOUDY SKIES FURTHER
SOUTH WHERE MOISTURE WILL BE SOMEWHAT LACKING. NUDGED UP MAX TEMPS
TODAY INTO THE LOWER 80S LOWLANDS...BUT REMAINED BELOW THE 84-85 MOS
OUTPUT. BY THE AFTERNOON A VORT MAX PUSHES ACROSS SOUTHERN PARTS OF
THE AREA. THIS COMBINED WITH LLVL MOISTURE AND WARM TEMPS SHOULD
RESULT IN REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS PRIMARILY
ACROSS THE NORTHERN ZONES ONCE AGAIN INITIALLY...BEFORE SPREADING
EASTWARD WITH PERHAPS A BIT MORE COVERAGE. NAM DEWPOINTS AND THUS
CAPE APPEAR OVERDONE AGAIN BUT INSTABILITY ON THE ORDER OF AROUND
1000-1500J/KG POSSIBLE. WEAK SHEAR SHOULD PRECLUDE MUCH IN THE WAY
OF SEVERE POTENTIAL BUT SOME STRONG STORMS ARE POSSIBLE...WITH EL/S
IN THE UPPER 30S-KFT. AS MENTIONED EARLIER...THIS ACTIVITY EXPECTED
TO PUSH EASTWARD AND SUBSIDE DURING THE OVERNIGHT HOURS. INHERITED
MINS IN THE LOWER 60S LOWLANDS STILL ON TRACK.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
THE QUASI STATIONARY FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTH
FRIDAY AFTERNOON CONTINUING WITH REPETITIVE SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING HOURS MAINLY NORTHERN SECTIONS.

THE UPPER RIDGE SLOWLY BUILDS OVERHEAD THIS WEEKEND. WITH LOTS OF
LOW LEVEL MOISTURE UNDER THE DIRTY BUILDING UPPER RIDGE...MODELS
ARE ALL OVER THE PLACE WITH SOME FORM OF EMBEDDED WEAK UPPER
DISTURBANCES TRAVERSING THRU THE UPPER RIDGE....SOME
INSTABILITY...AND MODEST QPF. UNCERTAINTY EXIST AS MODEL SOLUTIONS
SPREAD THIS WEEKEND...SOME KEEPING FRONTAL BOUNDARY ACROSS THE
NORTH...OTHERS SINKING IT SOUTH INTERACTING WITH UPPER LEVEL
SHORTWAVES.

INCREASED POPS TO 52 PERCENT TO ACCOUNT FOR QPF ON FRIDAY AND
SATURDAY WITH PCPN FOCUSING ALONG AND NEAR THE QUASI STATIONARY
BOUNDARY. IN GENERAL...WARMER AND MORE HUMID THIS WEEKEND AS LOW LEVEL
MOISTURE INCREASES.

KEPT PREVIOUS TEMPERATURES AS THEY REPRESENTATIVE...GENERALLY
IN LOWER 80S FOR HIGHS AND MID 60S FOR LOWS THROUGH THE PERIOD.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
WE WILL BE FIRMLY IN THE WARM SECTOR MONDAY AND TUESDAY...WITH JUST
A CHANCE OF A SHOWER OR STORM...MAINLY IN THE AFTERNOON AND EVENING
WITH THE AID OF HEATING. MODELS HAVE A COLD FRONT APPROACHING FROM
THE WEST WEDNESDAY...BUT WITH THE MODEL TRENDS OF THIS UPPER SYSTEM
CLOSING OFF OVER THE OHIO VALLEY AND BECOMING THE EASTERN ANCHOR OF
AN OMEGA BLOCK...WILL GO WITH THE SLOWER SOLUTIONS AND HAVE THE BEST
POPS IN THE WEST WEDNESDAY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
12Z THURSDAY - 12Z FRIDAY...
COLD FRONT STILL LOCATED JUST NORTH OF THE AREA WITH A LINE OF
SHOWERS WITH A FEW THUNDERSTORMS PROGRESSING ACROSS THE NORTHERN
PART OF THE AREA. THESE WILL IMPACT THE NORTHERN 3 TERMINALS OVER
THE NEXT 3 OR SO HOURS...WITH LOW VFR CIGS AND MVFR AND
INTERMITTENT IFR VIS.

OTHERWISE...EXPECT A BRIEF LULL IN PRECIP COVERAGE LATE MORNING
AND EARLY AFTERNOON BEFORE SHOWERS AND THUNDERSTORMS REDEVELOP
ACROSS THE NORTH AGAIN. SOUTHWEST WINDS WILL CONTINUE FOR MOST
LOCATIONS BUT MAY BE A BIT MORE VARIABLE ACROSS THE NORTH CLOSER
TO THE FRONT. VFR CONDITIONS ARE EXPECTED TO PREVAIL WITH THE
ACTIVITY LATER THIS AFTERNOON/EVENING...BUT AGAIN MVFR AND IFR
VIS IS POSSIBLE WITH THE STRONGER STORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE...MEDIUM

ALTERNATE SCENARIOS: CEILINGS ALONG THE FRONT IN SHOWERS/TSTORMS
COULD BE LOWER THAN FORECASTED.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
BRIEF/INTERMITTENT IFR POSSIBLE IN HEAVIER SHOWERS/THUNDERSTORMS
REMAINDER OF THURSDAY NIGHT THROUGH THE WEEKEND...MAINLY EASTERN
OHIO AND NORTHERN WEST VIRGINIA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50/26
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...50
Hazardous weather outlook, May 16, 4:23 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
423 AM EDT THU MAY 16 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
423 AM EDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FRONT WILL STALL NEAR THE AREA THURSDAY INTO THE WEEKEND.
REPETITIVE SHOWERS AND THUNDERSTORMS OVER THE SAME LOCATIONS
MAY RESULT IN FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPETITIVE SHOWERS AND THUNDERSTORMS OVER THE SAME LOCATIONS MAY
RESULT IN FLOODING ISSUES...FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
121 PM EDT THU MAY 16 2013

KYZ101-161745-
GREENUP KY-
121 PM EDT THU MAY 16 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GREENUP COUNTY...

AT 116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR OLDTOWN AROUND 130 PM AND NAPLES AROUND 140
PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3848 8305 3850 8274 3844 8276 3839 8282
      3840 8297 3841 8300 3846 8305

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:01 PM EDTSpecial Weather StatementRLXCabell, Putnam119 min
May 16, 3:37 PM EDTSpecial Weather StatementRLXClay, Jackson, Kanawha, Roane53 min
May 16, 4:58 PM EDTSpecial Weather StatementRLXBraxton, Clay, Fayette, Nicholas, Pocahontas, Webster62 min
May 16, 5:06 PM EDTSpecial Weather StatementRLXBoone, Logan, Mingo, Raleigh, Wyoming54 min
May 16, 6:05 PM EDTSpecial Weather StatementRLXFayette, Mingo, Raleigh, Wyoming55 min
May 16, 6:07 PM EDTSpecial Weather StatementRLXPocahontas53 min
May 16, 2:07 AM EDTSpecial Weather StatementRLXMorgan, Perry53 min

Nearby

Special Weather Statements in Kentucky, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.